NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
When in areas where anesthesia has been used, I can detect a certain smell. Then, I start to feel faint. If I stay in the area, I lose consciousness. Afterward, or even if I leave the area before fainting, I have a severe headache. What could cause this?
This is an interesting and surprising problem. Operating rooms are normally very well ventilated areas of a hospital. There are ventilation systems in place that make sure that the air is exchanged many times per hour. This helps rid the environment both of airborne substances that are potentially harmful to hospital workers - like trace anesthetic gases, latex, and germs - and also of smelly stuff (operating rooms can be very smelly places e.g. when the abdomen of a sick person is opened up). It is therefore unlikely that what you are smelling is an anesthetic gas. (The other kinds of anesthetics are liquids which are generally odorless except up close, real close). Maybe what you're smelling and reacting to is the cleaning fluids that are heavily used (hopefully) in most hospitals.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University